Vaping-related lung disease: what you need to know
More than 2,000 people in the United States have developed serious lung damage in a poisoning outbreak associated with the use of vaping devices this year. At least 39 people have died from the condition.
Most of those affected are young men. Their symptoms, which developed over a few days to several weeks, included cough, shortness of breath, chest pain, nausea, vomiting, abdominal pain, diarrhoea, fever, chills, and weight loss.
The United States Centers for Disease Control and Prevention (CDC) has recently named this combination of symptoms – “e-cigarette or vaping product use associated lung injury”, or EVALI.
Importantly, it has now implicated vitamin E acetate, an ingredient added to illicit cannabis vaping liquids, as the most likely cause of EVALI.
1. What EVALI is and how it’s diagnosed
EVALI cases are characterised by pneumonitis (lung inflammation). Some cases have involved the accumulation of oil in the lungs, while others have involved an accumulation of white blood cells – a marker of the immune system responding to a threat.
To be classified as EVALI, cases have to satisfy the following criteria:...